Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Des Moines, IA

August 9, 2000Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2000, 2:27 AM CDT for Poweshiek County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 2:27 AM CDT (07:27 UTC)
Expired
Aug 9, 2000, 2:55 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090727
SVRDSM
IAC157-090755-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 255 AM

* AT 224 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEEP RIVER...OR ABOUT 37 MILES NORTH OF
  OTTUMWA...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4185 9232 4186 9277 4152 9274 4152 9230

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:55 AM CDT, 32 minutes earlier.

Area forecast discussion, Aug 9, 1:55 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
155 AM CDT WED AUG 9 2000

WILL UPDATE THIS IF MORE TIME BECOMES AVAILABLE.  AT THIS TIME, DO
NOT FORESEE RAINFALL IN THE FORECAST BEYOND THE FIRST PERIOD.  ONLY
THREAT WOULD BE ANVIL PRECIP IN THE SW CORNER TONIGHT IF MCS
DEVELOPS IN NEBRASKA.  PERSISTENCE ON TEMPS AFTER TODAY LOOKS GOOD,
AND SHOULD SEE L-M 90S S TODAY IF AS WE BRING A BIT LOWER DEW POINTS
IN.  HUMIDITY WILL RETURN BY THU/FRI AS FLOW BECOMES SE-S, SO WILL
MENTION IN THE ZONE WORDING AND HEAT INDICES GET A BIT MORE UGLY.

.DSM...NONE
KULA

In the hours before

Special weather statement, Aug 8, 9:31 PM CDT, 4 hours 56 minutes before
IAZ033>035-044>050-057>062-070>075-081>086-092>097-091100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT TUE AUG 8 2000

HAZARD--SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH
DAMAGING WINDS AND VERY HEAVY RAINS.  LARGE HAIL IS ALSO A LESSOR
THREAT.

AREA OF CONCERN--CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF
HIGHWAY 20.

TIMING DETAILS--STARTING AROUND MIDNIGHT LASTING INTO THE EARLY
MORNING HOURS.

METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY CONTINUES TO BE SITUATED
ACROSS SOUTHERN NEBRASKA INTO SOUTHERN IOWA THIS EVENING AND SHOULD
MOVE LITTLE OVERNIGHT. THE AIRMASS NEAR THE FRONT CONTINUES TO BE
VERY UNSTABLE WITH SOUTH TO SOUTHWESTERLY LOW LEVEL WINDS
TRANSPORTING VERY WARM AND MOIST AIR NORTHWARD INTO AND NORTH OF THE
BOUNDARY.  ALTHOUGH THE DEPTH OF MOISTURE NEEDED TO DEVELOP
THUNDERSTORMS IS SOMEWHAT IN QUESTION...RECENT SATELLITE TRENDS
SUGGEST THAT STORMS COULD STILL FORM LATER TONIGHT ACROSS PORTIONS
OF CENTRAL AND SOUTHERN IOWA.  IF THEY DO DEVELOP...WIND SHEAR AND
INSTABILY ARE CERTAINLY GREAT ENOUGH TO SUPPORT SEVERE THUNDERSTORMS
MAINLY WITH DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL.  WITH
SURFACE DEWPOINTS WELL INTO THE 70S NEAR THE FRONT...VERY HEAVY
RAINS ARE POSSIBLE AS WELL.

PRECAUTIONS--PEOPLE SHOULD MONITOR LATER NATIONAL WEATHER SERVICE
FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.  SPOTTER ACTIVATION
COULD BE NEEDED LATER TONIGHT.

SMALL

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.